Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 28, 2009, 1:50 AM CDT for Zapata County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 1:50 AM CDT (06:50 UTC)
- Expired
- May 28, 2009, 2:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 204 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 6.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBRO 280650
SVRBRO
TXC505-280715-
/O.NEW.KBRO.SV.W.0028.090528T0650Z-090528T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
150 AM CDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.
* UNTIL 215 AM CDT
* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING 60 MPH WINDS...7 MILES SOUTHEAST OF SAN YGNACIO...MOVING
EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAN YGNACIO.
LAS PALMAS.
FALCON SHORES.
BUSTAMANTE.
ZAPATA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2709 9946 2708 9909 2672 9899 2658 9917
2660 9919 2663 9918 2664 9920 2673 9922
2676 9926 2685 9929 2688 9933 2691 9933
2693 9935 2695 9940 2698 9939 2702 9942
2703 9946 2708 9947
TIME...MOT...LOC 0650Z 267DEG 23KT 2696 9936
$$
TOMASELLI1 follow-up statement
000
WWUS54 KBRO 280705
SVSBRO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
205 AM CDT THU MAY 28 2009
TXC505-280715-
/O.CON.KBRO.SV.W.0028.000000T0000Z-090528T0715Z/
ZAPATA-
205 AM CDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHERN ZAPATA COUNTY...
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAS PALMAS.
BUSTAMANTE.
ZAPATA.
THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
PENNY SIZE HAIL.
60 MPH WIND GUSTS.
EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2709 9946 2708 9909 2672 9899 2658 9917
2660 9919 2663 9918 2664 9920 2673 9922
2676 9926 2685 9929 2688 9933 2691 9933
2693 9935 2695 9940 2698 9939 2702 9942
2703 9946 2708 9947
TIME...MOT...LOC 0706Z 267DEG 23KT 2696 9925
$$
TOMASELLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:34 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 27, 8:34 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 834 PM CDT WED MAY 27 2009 .DISCUSSION...VERY RARE AND POTENT OUTFLOW FROM CONVECTION NORTH OF OUR REGION FIRED OFF SVR TSTMS W/HAIL NEAR GOLF BALL SIZE OVER KENEDY AND CAMERON COUNTIES. THIS OUTFLOW BOUNDARY WOULD NORMALLY BRING A QUICK SHOT OF NORTHEAST WINDS TO NEAR 35 MPH...INSTEAD NORTHEAST WINDS OF 35 TO 50 MPH PERSISTED FOR NEARLY 3 HOURS WITH TSTMS DEVELOPING PRE AND POST BOUNDARY PASSAGE. THIS WAS THE LIFTING MECHANISM THAT OUR VOLATILE ATM HAS BEEN WAITING FOR...AND MORE NEEDED LIFT IS SCHEDULED FOR THURSDAY. SPC WRITES...MODERATE TO STRONG INSTABILITY IS EXPECTED TO LINGER IN THE CONTINUING PRESENCE OF STEEP MID-LEVEL LAPSE RATES ACROSS THE LOWER RIO GRANDE VALLEY...WHERE MID-LEVEL INHIBITION APPEARS LIKELY TO REMAIN RELATIVELY WEAK AS WELL. THERE ARE INDICATIONS IN MODEL GUIDANCE THAT FORCING ASSOCIATED WITH A WAVE WITHIN THE SUBTROPICAL STREAM COULD CONTRIBUTE TO STORM DEVELOPMENT OFF THE HIGHER TERRAIN OF MEXICO BY MIDDAY THURSDAY...BEFORE SPREADING ACROSS SOUTHERN TEXAS COASTAL AREAS BY EARLY THURSDAY EVENING. LOW-LEVEL FLOW FIELDS ARE PROGGED TO BE WEAK...BUT AN EASTERLY COMPONENT BENEATH MODEST WESTERLY MID/UPPER FLOW MAY PROVIDE SUFFICIENT SHEAR FOR ISOLATED SUPERCELLS. THIS ACTIVITY IS ALREADY SHOWING ITSELF ALONG THE LEE SIDE OF THE SIERRA MADRE ORIENTALS...WITH TSTMS COOKING 60 MILES SE OF STARR COUNTY AND 70 MILES NW OF EXTREME WESTERN ZAPATA COUNTY. BE WEATHER AWARE TOMORROW && .PREV DISCUSSION.../ISSUED 220 PM CDT WED MAY 27 2009/MAIN FOCUS IN THE SHORT TERM WILL CONTINUE TO BE THREAT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS OF DEEP SOUTH TX. CONTINUE TO MONITOR MCS THAT DEVELOPED DURING THE MRNG HRS NORTH OF THE AREA AND CONTINUES TO IMPACT AREAS AROUND THE COASTAL BEND. THE ACTIVITY HAS BEEN SHIFTING SEWD AND RADAR TRENDS HAVE INDICATED DEVELOPMENT ON THE SOUTHERN FRINGES CLOSER TO OUR CWA. ANTICIPATE THIS TREND TO CONTINUE WITH ADDITIONAL DEVELOPMENT TO THE SOUTH ACROSS PORTIONS OF THE CENTRAL AND EASTERN BRO CWA THRU THE AFTN/EVE POSSIBLY ALONG OUTFLOW. MAIN THREAT WITH THE MOST SEVERE ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. SPC KEEPS DEEP SOUTH TX IN SLIGHT RISK FOR SEVERE WEATHER THRU 12Z FRI. DECIDED TO RETAIN HIGHER POPS HERE THRU TNGT AND THEN BREAK THEM SLIGHTLY OVRNGT AND THEM BUMP THEM BACK UP DURING THE DAYTIME THU. SFC COLD FRONT WILL CONTINUE TO SAG SWD INTO OUR AREA THRU THU. EMBEDDED S/WV ENERGY IN THE MID LEVEL FLOW IS EXPECTED TO CONTINUE TO INTERACT WITH THE VERY MOIST AND UNSTABLE AIRMASS THRU THAT TIME PERIOD. PATTERN LOOKS TO PREVAIL THRU FRI AND WILL CONTINUE TO MENTION CHC FOR THUNDERSTORMS. SLIGHTLY DRIER CONDITIONS POSSIBLE FOR THE UPCOMING WEEKEND AS ACTIVITY MAY SHIFT BACK TO THE WEST AND SOUTHWEST ACROSS MEXICO AND POTENTIALLY HAVE ONLY AN IMPACT ALONG THE RIO GRANDE RIVER AND ADJACENT COUNTIES. CONTINUED BLEND OF MAV/MET TEMPS THRU THE SHORT TERM AS LATEST GUIDANCE CONTINUES TO REMAIN IN FAIRLY GOOD AGREEMENT. OVERALL TEMPERATURE TREND SHOULD CONTINUE TO EXHIBIT NORMAL TO SLIGHTLY ABOVE NORMAL FOR LATE MAY THRU THE FCST PERIOD. && .MARINE...SEAS WERE NEAR 6 FEET WITH EAST WINDS NEAR 17 KNOTS AT BUOY020 THIS EVENING. SEAS SHOULD SUBSIDE TONIGHT AS THE OUTFLOW BOUNDARY THAT GENERATED SEVERE THUNDERSTORMS ACROSS THE COASTAL WATERS THIS AFTERNOON HAS MOVED TO THE SOUTH. LIGHT TO MODERATE EAST TO SOUTHEAST WINDS SHOULD PREVAIL TONIGHT INTO THURSDAY WITH A RELATIVELY WEAK PRESSURE GRADIENT ACROSS THE WESTERN GULF OF MEXICO. WINDS AND SEAS WILL BRIEFLY INCREASE WITH SHOWERS AND THUNDERSTORMS THAT MOVE THROUGH THE COASTAL WATERS THURSDAY. && .AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE HIGH CLOUDS FROM THE ANVIL TOPS FROM THUNDERSTORMS OVER NORTHEAST MEXICO CONTINUE TO MOVE ACROSS DEEP SOUTH TX THIS EVENING. VFR CONDITIONS SHOULD PREVAIL TONIGHT AND THURSDAY WITH THUNDERSTORMS PROVIDING MVFR CONDITIONS LATE TONIGHT INTO EARLY THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 78 88 75 88 / 50 50 30 30 BROWNSVILLE 75 89 74 90 / 50 50 30 30 HARLINGEN 75 91 75 91 / 50 50 30 30 MCALLEN 76 90 75 91 / 50 50 30 30 RIO GRANDE CITY 78 94 75 93 / 50 50 30 30 SOUTH PADRE ISLAND 79 86 77 85 / 50 50 30 30 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE 58/61
Hazardous weather outlook, May 27, 11:05 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 1105 AM CDT WED MAY 27 2009 GMZ130-132-135-150-155-170-175-TXZ248>257-281100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 1105 AM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...REST OF TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. ANY STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING FROM HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE...ARE POSSIBLE THURSDAY MORNING AND AFTERNOON. ANY OF THE STRONG TO SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BROWNSVILLE. TOMASELLI/SPEECE
In the hours before
Local storm report, May 27, 10:14 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1014 PM CDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST PORT MANSFIELD 26.55N 97.43W
05/27/2009 M51.00 MPH WILLACY TX CO-OP OBSERVER
0408 PM TSTM WND GST 4 NE BAYVIEW 26.17N 97.35W
05/27/2009 M46.00 MPH CAMERON TX ASOS
0435 PM HAIL 5 NW LOS FRESNOS 26.13N 97.54W
05/27/2009 E1.75 INCH CAMERON TX NWS EMPLOYEE
0522 PM HAIL 4 ENE BROWNSVILLE 25.95N 97.42W
05/27/2009 E1.75 INCH CAMERON TX COUNTY OFFICIAL
&&
TOMASELLISpecial weather statement, May 27, 10:37 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 1037 PM CDT WED MAY 27 2009 TXZ248-249-280600- ZAPATA-JIM HOGG- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE 1037 PM CDT WED MAY 27 2009 ...STRONG TO SEVERE THUNDERSTORMS NEARBY... NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER NUEVO LEON IN MEXICO RIGHT NOW. THESE THUNDERSTORMS ARE MOVING TO THE EAST AND SOUTHEAST AT AROUND 29 MPH...AND MAY AFFECT ZAPATA AND JIM HOGG COUNTY WITHIN THE NEXT 2 HOURS. LARGE HAIL...STRONG DAMAGING WINDS...AND TORRENTIAL RAINFALL WILL ACCOMPANY THESE THUNDERSTORMS IF THEY PERSIST AND MOVE OVER ZAPATA AND JIM HOGG COUNTY. RESIDENTS IN ZAPATA AND JIM HOGG COUNTY SHOULD CLOSELY MONITOR LOCAL RADIO AND TELEVISION STATIONS...AND NOAA WEATHER RADIO...FOR ANY SEVERE THUNDERSTORM WARNINGS THAT MAY BE ISSUED. TOMASELLI
Local storm report, May 28, 12:28 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1228 AM CDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST 5 N SAN YGNACIO 27.11N 99.45W
05/28/2009 E40 MPH XXX XX LAW ENFORCEMENT
ZAPATA COUNTY SHERIFFS DEPARTMENT REPORTED WINDS OF 35 TO
40 MPH 5 MILES NORTH OF SAN YGNACIO.
&&
TOMASELLILocal storm report, May 28, 1:36 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
136 AM CDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM HAIL 10 S HEBBRONVILLE 27.17N 98.69W
05/28/2009 E1.75 INCH JIM HOGG TX LAW ENFORCEMENT
JIM HOGG COUNTY SHERIFFS DEPARTMENT REPORTED GOLFBALL
SIZE HAIL ON HIGHWAY 16 10 MILES SOUTH OF THE CITY OF
HEBBRONVILLE.
&&
TOMASELLIThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:21 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 24 min |
| May 28, 12:23 AM CDT | Areal Flood Advisory | BRO | Zapata | 112 min |
| May 28, 12:45 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 30 min |
| May 28, 1:05 AM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg | 25 min |
| May 28, 1:07 AM CDT | Areal Flood Advisory | BRO | Jim Hogg | 113 min |
| May 28, 1:30 AM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg | 30 min |
| May 28, 1:55 AM CDT | Severe Thunderstorm Warning | BRO | Brooks | 35 min |
| May 28, 1:56 AM CDT | Areal Flood Advisory | BRO | Brooks | 111 min |
| May 28, 1:59 AM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg | 31 min |
| May 28, 2:12 AM CDT | Severe Thunderstorm Warning | BRO | Starr, Zapata | 33 min |
| May 28, 2:16 AM CDT | Areal Flood Advisory | BRO | Zapata | 49 min |
| May 28, 2:29 AM CDT | Severe Thunderstorm Warning | BRO | Brooks | 31 min |
| May 28, 2:41 AM CDT | Areal Flood Advisory | BRO | Starr | 88 min |
| May 28, 2:42 AM CDT | Severe Thunderstorm Warning | BRO | Kenedy | 33 min |
| May 28, 2:49 AM CDT | Severe Thunderstorm Warning | BRO | Starr | 26 min |
| May 28, 3:02 AM CDT | Areal Flood Advisory | BRO | Kenedy | 73 min |
| May 28, 3:22 AM CDT | Areal Flood Advisory | BRO | Hidalgo | 83 min |
| May 28, 4:03 AM CDT | Areal Flood Advisory | BRO | Cameron | 117 min |
| May 28, 4:07 AM CDT | Areal Flood Advisory | BRO | Willacy | 85 min |
| May 28, 5:19 AM CDT | Special Marine Warning | BRO | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.